Pathology and Management of Dermatologic Toxicities Associated With Anti-EGFR Therapy
April 29, 2006
As inhibitors of the epidermal growth factor receptor (EGFR) become an increasingly common therapeutic option in cancer, appropriate management of their associated toxicities emerges as a critical part of treatment. Cutaneous manifestations, probably linked to the function of the EGFR in epithelial development, are the most common adverse reactions to EGFR inhibition. The key manifestations are follicular eruptions, nail disorders, xerosis, and desquamation. Growing attention continues to be devoted to the analysis of these events, particularly given their potential role as markers of responsiveness to treatment. However, to date, there are few evidence-based guidelines for the appropriate management of these dermatologic events. Multidisciplinary collaboration between oncologists and dermatologists will be required to improve our understanding and optimize the characterization of these skin toxicities, and to design effective management approaches.